As the most commonly prescribed form of opiate in the UK, codeine is widely used for both short and long-term pain management as well as coughs and diarrhoea.  It comes in the form of small white tablets, a drinkable liquid or codeine injections that are administered by a trained medical professional.
Smaller doses of codeine are often combined with other medications to create over-the-counter painkillers such as co-codamol (codeine and paracetamol) and aspirin (co-codaprin).
Codeine can only be obtained with a medical prescription, however, due to the addictive nature of this drug, there is an increasing demand for high-strength illegal codeine. The possession of codeine without a prescription carries a prison sentence of up to five years, while the supply of illegal codeine can result in a maximum sentence of 14 years.
Although codeine is less addictive than most opiates, extreme care must still be taken as it is possible to become dependent on this drug even when a prescription has been issued and the patient is following medical guidance.
Can you become addicted to codeine?
Codeine may not be the first drug that springs to mind when the topic of addiction is introduced, due to its fairly innocent reputation as a form of cough syrup. However, codeine is an extremely addictive drug and a dependency on this medication can result in severe and life-changing consequences.
As a fast-acting opioid, codeine can produce feelings of euphoria and relaxation while reducing the amount of pain felt throughout the body. These pleasurable sensations alone can drive people to seek out codeine even after their medical prescription has ended.
Over time our bodies can quickly build up a tolerance to codeine, resulting in the need to ingest the medication at higher dosages in order to experience the same effects. Over time the pleasant feelings of euphoria may dissipate, leaving the individual requiring regular doses of codeine simply in order to function without withdrawal symptoms.
If you have been prescribed codeine for pain management and believe that you are building up a tolerance, speak to your GP – they will be able to make changes to your treatment plan in a safe and professional manner. Do not attempt to increase your dosage without medical advice.
Can I take codeine if I’m pregnant or breastfeeding?
It is generally recommended that women who are pregnant and/or breastfeeding should avoid taking codeine in any form.
As the body rapidly breaks down codeine and converts it into morphine, there have been reports of breastfed babies experiencing extreme drowsiness, trouble breathing and a slower heart rate due to the amount of morphine present within the breast milk.
Some studies have found that taking codeine regularly throughout pregnancy may result in higher rates of c-sections, stillbirths and early delivery. It is not yet known whether codeine can have a long-term effect on a child’s development throughout their early years. 
You may wish to reduce or completely stop your codeine intake when you find out that you are pregnant. However, there are concerns that withdrawal symptoms could adversely affect pregnant women and their unborn child with more research needed in order to come to a scientific conclusion. If you are dependent on codeine or have been taking it regularly for some time, it is advised that you consult a medical professional before attempting to reduce your intake.
In all cases of codeine use, the dosage should be slowly reduced and tapered off over a period of time in order to prevent severe withdrawal symptoms. It is important that you do not abruptly stop taking codeine as there is a possibility that this could be dangerous for both you and your unborn child.
Can I die from a codeine addiction?
Opiates such as codeine work by slowing down the nervous system, affecting heart and lung function. If an individual ingests too much codeine or mixes codeine with another drug such as alcohol, this can result in an overdose that completely shuts down the nervous system.
In some cases a codeine overdose can cause damage to the brain, leading to a coma or even resulting in death.
The rate of accidental death in the UK due to a codeine overdose has increased in recent years, with 167 deaths reported in 2019 alone. 
Codeine addiction can also lead to severe anxiety and depression, which can be a risk factor in individuals predisposed to suicidal thoughts. If you are taking or withdrawing from codeine and are experiencing thoughts of suicide, seek medical assistance immediately.
What are the signs and symptoms of a codeine addiction?
It can be difficult to hide a codeine addiction or dependency, as it often manifests in a range of physical and psychological symptoms that may be apparent to others.
Some of these warning signs are merely unpleasant, with many people feeling nauseous or suffering from frequent dizzy spells. Other symptoms such as severe depression and seizures can be dangerous and even life-threatening. No matter how mild the symptoms may seem, it is recommended that anyone dealing with a codeine addiction should seek professional medical guidance and care.
Below are some of the most common symptoms of a codeine addiction – however, it is important to remember that you do not need to display all of the below symptoms in order to be diagnosed with codeine addiction.
Physical symptoms of codeine addiction include:
- Frequent dizziness
- Slurring their words
- Feeling nauseous
- Appearing clumsy and uncoordinated
- Sudden weight loss
- Digestive problems
- Stomach pain
Psychological symptoms of codeine addiction include:
- Anxiety and depression
- Visual, auditory or tactile hallucinations
- Experiencing delusions
- Changes in mood
- Poor judgement
- Feeling drowsy, falling asleep frequently
If you are concerned that you or someone you care about is displaying any of these symptoms and may be dependent on codeine, get in touch with our team at OK Rehab today. We can advise you on the next steps to take and support you and your loved one throughout the process of recovery.
What are the long-term risks of a codeine addiction?
While codeine is usually prescribed on a short-term basis in order to treat pain, some people may find it difficult to stop taking this medication after their prescription has ended.
They may begin to source high doses of codeine illegally in order to continue taking it on a regular basis, and this long-term use can result in a number of debilitating side effects that can have a severely detrimental effect on an individual’s quality of life.
Long-term risks of codeine addiction include:
- Increased risk of lung infections
- Loss of employment
- Strained relationships with family, friends and colleagues
- Financial problems – little to no savings, debt to banks and/or loan companies
- Damage to the bowel, blockage and damage to intestines
- Difficulty sleeping, including insomnia and frequent nightmares
- Brain, kidney and liver damage
- Trouble recalling events, names and places
It’s never too late to recover from a codeine addiction, and you don’t need to go through the recovery process alone.
With the help of experienced medical professionals and specialised rehabilitation treatment centres, many of the most unpleasant and dangerous aspects of withdrawal can be reduced, assisting you in making a full recovery no matter how severe your codeine addiction may be.
Recovery and withdrawal from a codeine addiction
Many people do not realise that they have developed a dependency on codeine until their medical prescription has ended, while others have been dealing with a long-term addiction for months or even years.
The first step towards recovery is to undergo codeine detoxification, which removes all traces of the medication from your system.
It is recommended that anyone attempting to recover from a codeine addiction should slowly taper off the dosage under the care of a trained medical professional, and this process can be undertaken within a specialised rehabilitation centre.
By slowly reducing the amount of codeine ingested over a period of time, many of the more dangerous withdrawal symptoms may be avoided.
Our bodies can build up a tolerance to codeine, particularly if it is taken regularly for a long period of time. The body has become used to working harder in order to mitigate the side effects of codeine, so the resulting chemical imbalance that comes with reducing or stopping the dosage can cause a number of mild to severe withdrawal symptoms as the body attempts to function without the presence of codeine in the system.
Physical symptoms of codeine withdrawal include:
- Stomach pain and cramps
- Gastrointestinal problems including diarrhoea
- Vomiting and nausea
- Raised blood pressure
- Breathing faster than normal
Psychological symptoms of codeine withdrawal include:
- Feeling restless and irritable
- Little to no appetite
- Trouble falling asleep and staying asleep
- Suicidal thoughts
Once the detoxification process is complete, the individual will usually move on to a form of counselling in order to address the psychological issues behind the addiction. This can include cognitive behavioural therapy, dialectical behavioural therapy, group therapy or a combination of multiple treatments.